Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 20, NWS Lubbock, TX

April 15, 201824 counties in Texas

NWS Lubbock, TX issued this red flag warning at Apr 15, 2018, 2:19 PM CDT for 24 counties in Texas. It took effect at Apr 16, 2018, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2018, 2:19 PM CDT (19:19 UTC)
In effect from
Apr 16, 2018, 1:00 PM CDT
Expired
Apr 16, 2018, 9:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2600 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WWUS84 KLUB 151919 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
219 PM CDT Sun Apr 15 2018

TXZ021>025-027>031-033>036-039>042-161100-
/O.UPG.KLUB.FW.A.0020.180416T1800Z-180417T0200Z/
/O.NEW.KLUB.FW.W.0020.180416T1800Z-180417T0200Z/
/O.UPG.KLUB.FW.A.0021.180417T1600Z-180418T0300Z/
/O.NEW.KLUB.FW.W.0021.180417T1600Z-180418T0300Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
219 PM CDT Sun Apr 15 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT MONDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL AREAS EXCEPT
CHILDRESS AND COTTLE COUNTIES...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL AREAS...

The National Weather Service in Lubbock has issued a Red Flag Warning
for Monday which is in effect from 1 PM to 9 PM CDT, and also on Tuesday
valid from 11 AM to 10 PM CDT. The Fire Weather Watches are no longer
in effect. 

* Wind...Southwest 20 to 25 mph Monday, and southwest 25 to 35 
  mph on Tuesday.

* Humidity...3 to 10 percent.

* Fuels...Extremely dry.

* Impacts...Rapid wildfire growth is likely in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring.

&&

$$

TXZ037-038-043-044-161100-
/O.UPG.KLUB.FW.A.0021.180417T1600Z-180418T0300Z/
/O.NEW.KLUB.FW.W.0021.180417T1600Z-180418T0300Z/
/O.NEW.KLUB.FW.W.0020.180416T1800Z-180417T0200Z/
Dickens-King-Kent-Stonewall-
219 PM CDT Sun Apr 15 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT MONDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL AREAS EXCEPT
CHILDRESS AND COTTLE COUNTIES...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL AREAS...

The National Weather Service in Lubbock has issued a Red Flag Warning
for Monday which is in effect from 1 PM to 9 PM CDT, and also on Tuesday
valid from 11 AM to 10 PM CDT. The Fire Weather Watch is no longer in
effect. 

* Wind...Southwest around 20 mph on Monday, and southwest at 25 to
  30 mph on Tuesday.

* Humidity...5 to 10 percent.

* Fuels...Extremely dry.

* Impacts...Rapid wildfire growth is likely in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring.

&&

$$

TXZ026-032-161100-
/O.UPG.KLUB.FW.A.0021.180417T1600Z-180418T0300Z/
/O.NEW.KLUB.FW.W.0021.180417T1600Z-180418T0300Z/
Childress-Cottle-
219 PM CDT Sun Apr 15 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL AREAS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 11 AM to 10 PM CDT Tuesday. The
Fire Weather Watch is no longer in effect. 

* Wind...Southwest at 25 to 35 mph.

* Humidity...5 percent.

* Fuels...Extremely dry.

* Impacts...Rapid wildfire growth is likely in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent already occurring.

&&

$$
2 follow-up statements
583 
WWUS84 KLUB 160824
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
324 AM CDT Mon Apr 16 2018

TXZ026-032-170200-
/O.EXA.KLUB.FW.W.0020.180416T1800Z-180417T0200Z/
/O.EXT.KLUB.FW.W.0021.180417T1600Z-180418T0500Z/
Childress-Cottle-
324 AM CDT Mon Apr 16 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE EXTREME SOUTHEASTERN TEXAS PANHANDLE...

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM TUESDAY TO MIDNIGHT
CDT TUESDAY NIGHT FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE EXTREME SOUTHEASTERN TEXAS PANHANDLE...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 9 PM CDT
this evening. 

* Wind...Southwest at 20 mph on Monday and 25 to 30 mph on 
  Tuesday.

* Humidity...Between 10 to 15 percent on Monday and less than 5 
  percent on Tuesday.

* Fuels...Critically dry.

* Impacts...Rapid wildfire growth is likely in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent already occurring.

&&

$$

TXZ021>025-027>031-033>044-170200-
/O.EXT.KLUB.FW.W.0021.180417T1600Z-180418T0500Z/
/O.CON.KLUB.FW.W.0020.180416T1800Z-180417T0200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn-
Garza-Kent-Stonewall-
324 AM CDT Mon Apr 16 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE SOUTH PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS
PANHANDLE...

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM TUESDAY TO MIDNIGHT
CDT TUESDAY NIGHT FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE SOUTH PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS
PANHANDLE...

* Wind...Southwest 20 to 25 mph Monday and 25 to 35 mph on  
  Tuesday. 

* Humidity...Between 5 and 10 percent on Monday and less than 5
  percent on Tuesday.

* Fuels...Extremely dry.

* Impacts...Rapid wildfire growth is likely in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring.

&&

$$
354 
WWUS84 KLUB 170157
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
857 PM CDT Mon Apr 16 2018

TXZ021>044-171200-
/O.EXP.KLUB.FW.W.0020.000000T0000Z-180417T0200Z/
/O.CON.KLUB.FW.W.0021.180417T1600Z-180418T0500Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
857 PM CDT Mon Apr 16 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TUESDAY TO
MIDNIGHT CDT TUESDAY NIGHT FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR ALL OF THE SOUTH PLAINS...ROLLING PLAINS AND SOUTHERN
TEXAS PANHANDLE... 
...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR 
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL AREAS...

* Timing...Extremely critical fire weather conditions will peaking
  Tuesday afternoon and evening.

* Wind...Southwest sustained at 25 to 35 mph with gusts to 50 mph.
  A cold front will bring a northwesterly to northerly wind shift
  Tuesday evening.
 
* Humidity...At and below 5 percent.

* Fuels...Extremely dry.

* Impacts...Rapid wildfire growth is likely in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth. Due to the hot, dry and strong winds on 
Tuesday, any ignitions will have the potential to grow rapidly 
into dangerous weather-driven wildfires.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Apr 15, 11:55 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 15, 11:55 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1155 AM CDT Sun Apr 15 2018

.AVIATION...
VFR with light winds today becoming breezy Monday morning.

&&

PREV DISCUSSION... /issued 258 AM CDT Sun Apr 15 2018/

DISCUSSION...
A chilly start this morning with near freezing temperatures
expected everywhere as weak surface ridge overhead. Southern
South Plains and southern Rolling Plains may not experience
widespread light freeze, but at least pockets likely will while
northern areas appear fairly likely to get the widespread light
freeze. Northwest flow aloft in advance of progressive weak upper
ridge axis passing east early Monday. Winds will bend back to the
southwest or south later today and tonight - speeds mostly under
10 mph making for a generally (subjectively) pleasant day.

Monday, then more-so Tuesday, will see increasing southwest flow
aloft in advance of a potent upper low pressure trough scraping
through the northern and central Rockies. Tightening height and
surface pressure gradients will lead to breezy or low-end windy
and warmer temperatures Monday, then outright windy and very warm
Tuesday and probably some amount of dust with wind speeds likely
near wind advisory levels. Strongest wind core appears will remain
across the northern Texas and Oklahoma Panhandles, this time.

A weak Pacific/Continental cold front system will pass Tuesday
night leaving Wednesday as another potentially light wind and
somewhat cooler day - back down to near normal - and there doesn't
appear nearly enough cold air for a significant freeze risk.

Following another progressive upper ridge axis passing late
Wednesday, the next Pacific upper trough system is still looking
more amplified and further south pushing a notable height fall
pattern across the southwestern U.S. Thursday then into the
southern plains Friday. As in previous discussion, we still have
concerns about the overall quality of moisture return - especially
depth - as flow will back but maybe not enough to tap into deeper
subtropical moisture. But whatever moisture is pulled into the
southern high plains by late Thursday should be acted upon by
strong dynamic cooling and differential vorticity advection
validating continued chance of thunder centered Friday-ish.
Solutions still are about 18 hours apart on passage of the upper
low into the high plains early Saturday, GFS faster than ECMWF,
so grids retain a broader time-frame for precipitation chances
than will ultimately be reality. None-the-less, we have tapered
precipitation quicker on the back side as the courser resolution
ECMWF typically over-produces precipitation trailing into the dry
subsident air.

And then looking probably just dry and windy for Saturday, i.e.
back to normal. And if this pattern holds up, perhaps next Sunday
again will be another "down" day for wind and somewhat cooler;
i.e. subjectively nice. RMcQueen

FIRE WEATHER...
Two potential critical fire weather days ahead - starting Monday
with increasing low level south-southwest flow. Uncertain how much
moisture return through Rolling Plains may keep humidity higher
and wind speeds generally on the lower end of red flag criteria.
However, with ERC values holding in the lower to middle 90th
percentiles on the Caprock, and approaching 90th in the Rolling
Plains, along with forecast RFTI levels of 4 or 5, we have issued
a fire weather watch Monday afternoon into early evening favoring
areas on the Caprock and adjacent parts of the Rolling Plains just
off the Caprock.

Tuesday at this point appears outright windy again as another
strong upper low pulls across the northern/central Rockies into
the northern plains. Strongest wind core will be to our north but
solid wind flow will overly the thermal ridge axis/very warm or
hot temperatures, directly overhead. Widespread RFTI of 7 or 8
and some potential again for RFTI 9 eventually could lead to
consideration for extremely critical. Tuesday is still 5th into
6th forecast periods - pretty far out - but confidence is high
enough and threat significant enough to validate an early fire
weather watch issuance (for all areas) this morning as well.

Next threat for critical fire weather may be next Saturday. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday evening
for TXZ021>044.

Fire Weather Watch from Monday afternoon through Monday evening
for TXZ021>025-027>031-033>036-039>042.

&&

99/99/26
Hazardous weather outlook, Apr 15, 8:34 AM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
834 AM CDT Sun Apr 15 2018

TXZ021>044-161345-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
834 AM CDT Sun Apr 15 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather conditions are possible Monday, and even
more-so Tuesday. A Fire Weather Watch is in effect Monday for
areas on the Caprock and the adjacent Rolling Plains, and a Fire
Weather Watch is also in effect Tuesday for the entire area
including the Texas South Plains, Rolling Plains, and extreme
southern Texas Panhandle.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:25 AM CDTFire Weather WatchLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 12 more11 hr
Apr 15, 3:25 AM CDTFire Weather WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more11 hr
Apr 15, 2:19 PM CDTRed Flag WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more58 hr

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.